Kansas, 2017

Tornadoes and Flooding in Kansas, May 18 to 20, 2017

May 18 to 20, 2017 · NWS ICT · 33 events in 11 counties and zones

An embedded supercell within a line of severe thunderstorms produced two more tornadoes. Two touching down in Barton County, Kansas and one other in Saline county, Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

An embedded supercell within a line of severe thunderstorms produced two more tornadoes. Two touching down in Barton County, Kansas and one other in Saline county, Kansas. No damage was noted as they were weak tornadoes and occurred over open country.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 18, 12:15 PM CST, 3 hours 15 minutes earlier.

Area forecast discussion, May 18, 12:15 PM CST, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
115 PM CDT Thu May 18 2017

.SHORT TERM...(This evening through Friday night)
Issued at 106 PM CDT Thu May 18 2017

Forecast highlights focus around severe weather and heavy
rain/flooding potential this afternoon- evening, and again Friday
afternoon-evening.

All signs continue to point toward the potential for higher-end
severe weather this afternoon and evening, mainly south of I-70
and along/west of the Flint Hills, as a powerful shortwave
approaching from the southwest interacts with a strongly unstable
airmass. A dryline is sharpening west/southwest of the forecast
area, with a warm front sharpening central into eastern KS. All
facets of severe weather appear possible, including very
large/giant hail, damaging straight-line winds locally heavy
rain/flooding and a few strong/violent tornadoes. However, as this
morning's update forecaster alluded too, there are some caveats
that may throw a "fly in the ointment" regarding higher-end severe
potential. Strong lift as evident on water vapor imagery is
already overspreading western Oklahoma. Consequently, given the
very moist/unstable and weakly capped airmass, thinking
thunderstorms could initiate much earlier than expected, possibly
as early as 2-3pm. This scenario is strongly supported by most of
the short-range hi-res models. If this occurs, thunderstorms will
be firing well before the strongest low-level shear can become
established, which would likely lessen the tornado threat. In
addition, given the strong meridional flow and strong forcing,
storm mergers and mixed mode storm type is likely, also lessening
the higher-end severe weather risk. However, given these caveats,
do not want to minimize the risk across the Plains this afternoon-
evening. Severe weather is going to occur, but there remains some
questions on magnitude and extent of the higher-end severe
potential. One or more thunderstorm complexes should eventually
materialize this evening/overnight, spreading into eastern KS with
a threat for large hail and damaging winds, although higher-end
risk should remain generally along/west of the Flint Hills.

Attention then turns to Friday's severe weather potential, as
another powerful shortwave approaches from the southwest and
overspreads a continued moist/unstable airmass. Tonight's
convection will likely generate a fairly massive cold pool across
the eastern half of KS, effectively stabilizing the airmass.
However, the strong shortwave approaching from the southwest
should allow the airmass to recover due to strengthening
south/southeast flow to allow for scattered to numerous strong-
severe storms by early to mid- afternoon. Given questions
regarding magnitude of tonight's cold pool, there remains some
uncertainty regarding the exact placement and magnitude of
Friday's severe weather. However, given strong instability and
even stronger deep layer shear than today, could be looking at
higher-end severe weather once again. Activity should then
consolidate into one or more big complexes and spread into eastern
Kansas during the overnight.

Another aspect the next few days is the potential for very heavy
rainfall and associated flooding, including big rises on area
rivers/streams. Taking into account the expected rainfall, River
Forecast Center ensembles indicate many rivers/streams exceeding
minor-moderate flood stage, with some rivers/streams possibly
exceeding major flood stage across south-central and southeast
Kansas. Consequently, will issue a flash flood watch through
Friday night.

.LONG TERM...(Saturday through Thursday)
Issued at 106 PM CDT Thu May 18 2017

Weather quiets down and cools off for the weekend through next
week, with little to no severe weather chances on the horizon.
Could be looking at off-and-on shower/thunderstorm chances Sunday
night through Tuesday, but widespread severe weather or heavy rain
appears unlikely.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 114 PM CDT Thu May 18 2017

Warm frontal boundary continues to bisect the forecast area,
currently located along highway 59.  Areas north of the front, have
MVFR cigs and easterly flow.  In the warm sector, MVFR cigs have
slowly mixed out, as winds have come around to the south.

Still expecting convection to develop across South Central KS, with
storms expected to move into KICT/KHUT and KGBD. So will go with
VCTS/SHRA with gusty winds to 45kts after 22z.  Will see storms
further to the north-northeast after 00z.  Expect the convection to
evolve into an eastward/forward propagating complex through the
overnight hours into early Fri morning.

After the complex moved east, expect MVFR to IFR cigs for most
locations with easterly upslope flow.

Ketcham

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    79  62  76  52 /  50  70  80  70
Hutchinson      75  59  72  49 /  60  80  70  70
Newton          77  60  73  50 /  40  80  80  70
ElDorado        80  62  75  53 /  20  80  80  80
Winfield-KWLD   82  63  77  54 /  30  80  80  80
Russell         66  56  64  44 /  70  80  60  60
Great Bend      71  56  66  45 /  70  80  60  60
Salina          73  59  69  49 /  50  80  70  80
McPherson       75  59  70  49 /  60  80  70  70
Coffeyville     84  65  79  61 /  10  70  60  80
Chanute         84  64  78  60 /  10  80  60  80
Iola            84  63  77  59 /  10  80  60  80
Parsons-KPPF    84  65  79  60 /  10  80  60  80

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday morning for KSZ032-033-
047>053-067>072-082-083-091>096-098>100.

&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...BDK
Hazardous weather outlook, May 18, 1:01 PM CST, 2 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
201 PM CDT Thu May 18 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-191915-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
201 PM CDT Thu May 18 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms with very large hail and damaging winds are
expected. A few potentially strong to violent tornadoes are also
possible. The highest threat is mainly south of I-70 and west of
the Flint Hills between 3 PM and 10 PM. Storms will consolidate
into one or more complexes overnight, with a continued damaging
wind threat over eastern Kansas. Heavy rain and localized flash
flooding is also possible through tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong to severe thunderstorms are possible once again Friday
afternoon and evening, mainly over the eastern half of Kansas.
While some uncertainty exists, higher-end severe weather is
possible once again, with very large hail, damaging winds, heavy
rain, pockets of flash flooding and a few tornadoes. One or more
thunderstorm complexes will then materialize across eastern Kansas
during the evening and overnight hours, with a continued damaging
wind, heavy rain and flash flooding threat.

Due to the expected heavy rain through Friday night, several rivers
and streams are expected to reach or exceed flood stage late Friday
through the weekend, and possibly into next week, especially over
the eastern half of Kansas. Moderate to major river flooding is
possible. Stay tuned for any river flood warning statements.

Thunderstorms are possible from Sunday Night through Tuesday, but
widespread severe weather or heavy rain appears unlikely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon and evening across
much of the region, and again Friday afternoon and evening over
mainly the eastern half of Kansas.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, May 18, 2:38 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Wichita KS
338 PM CDT THU MAY 18 2017

KSZ052-053-182130-
Marion KS-Chase KS-
338 PM CDT THU MAY 18 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Marion County in central Kansas...
  Western Chase County in east central Kansas...

* Until 430 PM CDT

* At 336 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Florence...moving north at 30
  mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Florence, Elmdale, Cedar Point and Hymer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

&&

A tornado watch remains in effect until 1100 PM CDT for central and
east central Kansas.

LAT...LON 3816 9673 3818 9701 3852 9692 3852 9659
TIME...MOT...LOC 2037Z 190DEG 25KT 3825 9689

CARUSO

The radar

The Dodge City radar (KDDC), 120 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 12 hail, 4 tornado, 2 flood. Local standard time, as filed.

Tornado, Barton

When
May 18, 3:30 PM CST to 3:31 PM CST
Where
Barton County, 1.63 mi E of Great Bend Arpt to 1.7 mi E of Great Bend Arpt
Rating
EF0
Path length
0.11 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
38.350, -98.820

Brief touchdown over open country.

Hail, Barton

When
May 18, 3:38 PM CST to 3:39 PM CST
Where
Barton County, 2.27 mi WSW of Great Bend
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.360, -98.810

Hail, Barton

When
May 18, 3:40 PM CST to 3:41 PM CST
Where
Barton County, 0.88 mi NE of Galatia
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.640, -98.960

Hail was covering the ground.

Hail, Barton

When
May 18, 3:41 PM CST to 3:42 PM CST
Where
Barton County, 2.27 mi WSW of Great Bend
Measured
1.25 in hail
Reported by
Public
Coordinates
38.360, -98.810

Hail, Barton

When
May 18, 3:43 PM CST to 3:44 PM CST
Where
Barton County, 2.27 mi WSW of Great Bend
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.360, -98.810

Hail, Rice

When
May 18, 3:43 PM CST to 3:44 PM CST
Where
Rice County, 5.26 mi SW of Bushton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.460, -98.460

Hail, Sedgwick

When
May 18, 3:45 PM CST to 3:46 PM CST
Where
Sedgwick County, 0.55 mi E of Mt Hope
Measured
1 in hail
Reported by
Public
Coordinates
37.870, -97.660

Hail, Marion

When
May 18, 4:00 PM CST to 4:01 PM CST
Where
Marion County, 0.88 mi NW of Burns
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
38.090, -96.890

Hail, Harvey

When
May 18, 4:05 PM CST to 4:06 PM CST
Where
Harvey County, 2.18 mi W of Halstead
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.000, -97.560

Flood, Barton

When
May 18, 4:07 PM CST to May 20, 12:33 PM CST
Where
Barton County, 1.06 mi ENE of Heizer to 2.21 mi N of Dundee
Cause
Heavy Rain
Reported by
Storm Chaser
Coordinates
38.428, -98.863

Wide spread nuisance flooding was reported across all on the county. Many roads had water crossing them, however, no threat to life or property was reported.

Hail, Ellsworth

When
May 18, 4:18 PM CST to 4:19 PM CST
Where
Ellsworth County, 0.88 mi NW of Holyrood
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.590, -98.410

Tornado, Barton

When
May 18, 4:23 PM CST to 4:24 PM CST
Where
Barton County, 2.63 mi SE of Heizer to 2.6 mi SE of Heizer
Rating
EF0
Path length
0.21 mi
Path width
50 yd
Reported by
Broadcast Media
Coordinates
38.390, -98.850

Brief touchdown over open country.

Hail, Ellsworth

When
May 18, 4:43 PM CST to 4:44 PM CST
Where
Ellsworth County, 2.97 mi SSW of Kanopolis
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.680, -98.170

Hail, Ellsworth

When
May 18, 4:47 PM CST to 4:48 PM CST
Where
Ellsworth County, 0.88 mi SW of Kanopolis
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.710, -98.160

Tornado, Barton

When
May 18, 4:49 PM CST to 4:51 PM CST
Where
Barton County, 2.34 mi NNE of Great Bend Arpt to 2.95 mi NNE of Great Bend Arpt
Rating
EF0
Path length
0.62 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
38.380, -98.830

Rope tornado reported over open country.

Hail, Ellsworth

When
May 18, 4:55 PM CST to 4:56 PM CST
Where
Ellsworth County, 2.13 mi NE of Kanopolis
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.740, -98.120

Thunderstorm Wind, Reno

When
May 18, 4:58 PM CST to 4:59 PM CST
Where
Reno County, 1.09 mi W of South Hutchinson
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.030, -97.940

A power pole was blown down.

Thunderstorm Wind, Rice

When
May 18, 5:01 PM CST to 5:02 PM CST
Where
Rice County, Lyons
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.350, -98.200

Reported by the Emergency Manager.

Thunderstorm Wind, Rice

When
May 18, 5:13 PM CST to 5:14 PM CST
Where
Rice County, 3.79 mi E of Lyons
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.350, -98.130

A semi truck was blown over on Highway 56.

Thunderstorm Wind, Saline

When
May 18, 5:21 PM CST to 5:22 PM CST
Where
Saline County, 1.28 mi WSW of Salina
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.820, -97.620

Reported at mile post 250 on Interstate 70.

Thunderstorm Wind, Harvey

When
May 18, 5:21 PM CST to 5:22 PM CST
Where
Harvey County, 0.88 mi NE of Newton Arpt
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
38.060, -97.270

An official observation.

Thunderstorm Wind, Harvey

When
May 18, 5:21 PM CST to 5:22 PM CST
Where
Harvey County, 0.88 mi SE of Newton
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.040, -97.340

Damage to small sheds were reported on the south side of Newton. Multiple power lines are down as are several branches up to 2 inches in diameter.

Thunderstorm Wind, Saline

When
May 18, 5:26 PM CST to 5:27 PM CST
Where
Saline County, 1.38 mi N of (Sln)salina Muni Arp
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.820, -97.650

Reported by a trained spotter.

Thunderstorm Wind, Butler

When
May 18, 5:30 PM CST to 5:31 PM CST
Where
Butler County, 1.76 mi NW of Smileyburg
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.540, -96.900

Reported by a trained spotter.

Thunderstorm Wind, McPherson

When
May 18, 5:30 PM CST to 5:31 PM CST
Where
McPherson County, 6.93 mi S of Windom
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
38.280, -97.910

Reported by an NWS coop observer.

Tornado, Saline

When
May 18, 5:31 PM CST to 5:33 PM CST
Where
Saline County, 1.08 mi W of (Sln)salina Muni Arp to 0.86 mi WNW of (Sln)salina Muni Arp
Rating
EF0
Path length
0.34 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
38.800, -97.670

Rain wrapped tornado that briefly touched down over open country.

Thunderstorm Wind, Saline

When
May 18, 5:32 PM CST to 5:33 PM CST
Where
Saline County, 1.76 mi WSW of (Sln)salina Muni Arp
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.790, -97.680

Tremendous tree damage with a 2 foot diameter tree uprooted. Shingles were blown off of a house and several power poles were down across the road.

Thunderstorm Wind, Saline

When
May 18, 5:38 PM CST to 5:39 PM CST
Where
Saline County, 0.88 mi NE of Salina
Measured
63 kt (72 mph) measured gust
Reported by
Emergency Manager
Coordinates
38.840, -97.590

At mile marker 253 on Interstate 70.

Thunderstorm Wind, Sedgwick

When
May 18, 5:46 PM CST to 5:47 PM CST
Where
Sedgwick County, 5.11 mi SSE of Derby
Measured
52 kt (60 mph) measured gust
Reported by
Emergency Manager
Coordinates
37.480, -97.240

Reported at Webb and 119th streets.

Thunderstorm Wind, Butler

When
May 18, 5:51 PM CST to 5:52 PM CST
Where
Butler County, Rose Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.570, -97.130

Relayed by the Emergency Manager.

Flood, Saline

When
May 18, 6:00 PM CST to May 20, 12:00 PM CST
Where
Saline County, 2.25 mi ESE of Hedville to 4.25 mi W of Smolan
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.858, -97.711

Nuisance street flooding in Salina was noted.

Thunderstorm Wind, Greenwood

When
May 18, 7:08 PM CST to 7:09 PM CST
Where
Greenwood County, 7.29 mi NW of Eureka Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.910, -96.410

Reported by a trained spotter.

Thunderstorm Wind, Greenwood

When
May 18, 7:25 PM CST to 7:26 PM CST
Where
Greenwood County, 0.54 mi E of Hamilton
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.980, -96.160

Power lines are down with some minor tree damage. Power outages were noted city wide.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyThe tornado archive for Kansas, 2017Warnings in Kansas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688520, 692981, 692982, 692983, 692984, 692985, 692986, 692987, 692988, 692979, 692989, 688521, 692990, 692991, 688522, 692992, 692994, 692993, 692995, 692996, 692998, 693000, 692997, 693006, 693007, 688523, 693004, 692999, 693001, 693002, 692980, 693003, 693005.